ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Catalog Number |
9-AVP2-016 |
| Medical Device Problem Codes |
Migration or Expulsion of Device (1395); Off-Label Use (1494)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
11/01/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Clinical information: (b)(6).It was reported that on (b)(6) 2023, a 9mm amplatzer septal occluder was successful implanted in patient.Amplatzer septal occluder (lot number: 8565272) was implanted for perivalvular but did not completely close perivalvular leakage (pvl).An additional two amplatzer septal occluders (lot number: 8528784 and 7712146) were implanted for closure of pvl.Two amplatzer vascular plugs 2 (lot number: 8813477) and (serial number: unknown) were released during procedure, but were percutaneously removed for unknown reason.Two amplatzer valvular plugs 3 (9-apvl3ide-105, serial number: (b)(6)) and (9-apvl3ide-145, serial number: (b)(6)) were attempted for implant, but were percutaneously removed prior to release from the delivery cable.Only one non-abbott was used throughout the whole procedure.Post-implant it was noted that the patient had a residual shunt that resulted in hemolysis and hemoglobinuria.The decision was made to implant an unknown size amplatzer vascular plug 2 using a trans-septal approach, after a failed trans-apical approach.On (b)(6) 2023, it was noted that the patient developed a left hemothorax with an apical left ventricle bleed from the transapical repair of the patient's mitral valve perivalvular leak.The decision was made to place a drainage.It was also noted that the patient passed away on an unknown date due to an unknown cause.No additional information was provided.Later, additional information was received that the sequence of events for the use of each device is as follows.A closure of a perivalvular leak (pvl) from 31mm epic valve was attempted.Initially, two amplatzer valvular plug 3 were attempted for implant, but they could not be deployed in a stable configuration due to being excessively small, and were removed without detaching them from the delivery cable.Next, two amplatzer vascular plug 2 were attempted for the pvl closure, both were deployed, but were not stable and embolized into the patient's abdominal aorta.The two embolized amplatzer vascular plug 2 were snared.After successful removal of the plugs, the decision was made to implant three amplatzer septal occluders for closure of the perivalvular leak.On (b)(6) 2023, it was noted that there was significant hemolysis and the patient returned for implant of an additional amplatzer vascular plug 2.It was noted that the unknown size amplatzer vascular plug 2 was implanted using a trans-septal approach, after a failed trans-apical approach.It also noted that the patient had begun to suffer from respiratory distress and hypoxia.The patient was noted to have hemothorax with left ventricular thrombosis and bleeding that was drained.The patient also underwent atrial septal defect closure, a left anterior thoracotomy, and was transfused.The patient passed away on (b)(6) 2023, the cause of death is believed to be related to cardiac surgery and left ventricular thrombosis.No additional information was provided.
Additional Manufacturer Narrative
D4 - the udi number is not known as the part and lot numbers were not provided.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
Additional Manufacturer Narrative
An event of migration or expulsion of device (device embolization) and off-label use was reported.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Information from the field indicated that a closure of a perivalvular leak (pvl) from epic valve was attempted.Initially, two amplatzer valvular plug 3 were attempted for implant, but they could not be deployed in a stable configuration due to being excessively small, and were removed.There was no other issue with the amplatzer valvular plugs 3 other than mis-sizing.Then, two amplatzer vascular plug 2 were attempted for the pvl closure and both were deployed.However, they were not stable and embolized into the patient's abdominal aorta.They were retrieved with a snare.Then, amplatzer septal occluders were implanted for the pvl.Based on the information received, a root cause of the reported device embolization could not be conclusively determined.A reported off-label use related to the user used amplatzer vascular plug ii for perivalvular leak.There is no indication of a product quality issue with regards to manufacture, design, or labeling.Per the instructions for use, amplatzer vascular plug ii, stated "intended use: the amplatzer¿ vascular plug ii is indicated for arterial and venous embolizations in the peripheral vasculature." this is considered as an off-label use of the device.However, it was unable to determine if the off-label use contributed to the reported incident.In addition, the implanting physician was aware the amplatzer vascular plug ifu.Therefore, a letter will not be sent out to the accountant.
Event or Problem Description
Clinical information: crd_967 - paradigm.Patient site id: (b)(6).It was reported that on (b)(6) 2023, a 9mm amplatzer septal occluder was successful implanted in patient.Amplatzer septal occluder (lot number: 8565272) was implanted for perivalvular but did not completely close perivalvular leakage (pvl).An additional two amplatzer septal occluders (lot number: 8528784 and 7712146) were implanted for closure of pvl.Two amplatzer vascular plugs 2 (lot number: 8813477) and (serial number: unknown) were released during procedure, but were percutaneously removed for unknown reason.Two amplatzer valvular plugs 3 (9-apvl3ide-105, serial number: (b)(6)) and (9-apvl3ide-145, serial number: (b)(6)) were attempted for implant, but were percutaneously removed prior to release from the delivery cable.Only one non-abbott was used throughout the whole procedure.Post-implant it was noted that the patient had a residual shunt that resulted in hemolysis and hemoglobinuria.The decision was made to implant an unknown size amplatzer vascular plug 2 using a trans-septal approach, after a failed trans-apical approach.On (b)(6) 2023, it was noted that the patient developed a left hemothorax with an apical left ventricle bleed from the transapical repair of the patient's mitral valve perivalvular leak.The decision was made to place a drainage.It was also noted that the patient passed away on an unknown date due to an unknown cause.Subsequent to the previously filed report, additional information was received that the sequence of events for the use of each device is as follows.A closure of a perivalvular leak (pvl) from 31mm epic valve was attempted.Initially, two amplatzer valvular plug 3 were attempted for implant, but they could not be deployed in a stable configuration due to being excessively small, and were removed without detaching them from the delivery cable.There was no other issue with the amplatzer valvular plugs 3 other than mis-sizing.Next, two amplatzer vascular plug 2 were attempted for the pvl closure, both were deployed, but were not stable and embolized into the patient's abdominal aorta.The two embolized amplatzer vascular plug 2 were snared.After successful removal of the plugs, the decision was made to implant three amplatzer septal occluders for complete closure of the perivalvular leak.On 03 november 2023, it was noted that there was significant hemolysis and the patient returned for implant of an additional amplatzer vascular plug 2.It was noted that the amplatzer vascular plug 2 was implanted using a trans-septal approach, after a failed trans-apical approach.It also noted that the patient had begun to suffer from respiratory distress and hypoxia.The patient was noted to have hemothorax with left ventricular thrombosis and bleeding that was drained.The patient also underwent atrial septal defect closure with a 10mm amplatzer vascular plug 2 , a left anterior thoracotomy, and was transfused.The patient passed away on (b)(6) 2023, the cause of death is believed to be related to cardiac surgery and left ventricular thrombosis.The cause of left ventricular thrombosis is attributed to complication of surgery.